Alert archive / North Carolina / River Flood Warnings in 2018
River Flood Warning 61, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Dec 15, 2018, 3:09 PM EST for Johnston County, North Carolina. It took effect at Dec 15, 2018, 5:02 PM EST. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2018, 3:09 PM EST (20:09 UTC)
- In effect from
- Dec 15, 2018, 5:02 PM EST
- Expired
- Dec 16, 2018, 7:28 AM EST
- In force
- 14 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 15.21 ft at Dec 15, 2018, 9:00 PM EST.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
300
WGUS42 KRAH 152009
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
309 PM EST Sat Dec 15 2018
...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...
Neuse River At Smithfield affecting Johnston County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-160808-
/O.NEW.KRAH.FL.W.0061.181215T2202Z-181217T0443Z/
/SMFN7.1.ER.181215T2202Z.181216T0600Z.181216T1643Z.NO/
309 PM EST Sat Dec 15 2018
The National Weather Service in Raleigh has issued a
* Flood Warning for The Neuse River At Smithfield.
* until Sunday evening, or until the warning is cancelled.
* At 3:00 PM Saturday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage by late
this afternoon and continue to rise to near 15.4 feet by after
midnight tomorrow.The river will fall below flood stage by tomorrow
late morning.
* Impact...At 15.0 feet, flooding begins along the Neuse riverwalk.
Water nears the base of the holding tank at the water treatment
plant.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Neuse River
Smithfield 15 14.8 Sat 03 PM 15.3 12.8 10.3 10.8 12.3
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$3 follow-up statements
470
WGUS82 KRAH 152242
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
542 PM EST Sat Dec 15 2018
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River At Smithfield affecting Johnston County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-161042-
/O.CON.KRAH.FL.W.0061.000000T0000Z-181217T0443Z/
/SMFN7.1.ER.181215T2215Z.181216T0600Z.181216T1643Z.NO/
542 PM EST Sat Dec 15 2018
The Flood Warning continues for
the Neuse River At Smithfield.
* At 5:15 PM Saturday the stage was 15.0 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.4 feet
after midnight tonight. The river will fall below flood stage
tomorrow late morning.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the
Neuse riverwalk. Water nears the base of the holding tank at the
water treatment plant.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Neuse River
Smithfield 15 15.0 Sat 05 PM 15.3 12.8 10.3 10.8 12.3
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$106
WGUS82 KRAH 160107
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
807 PM EST Sat Dec 15 2018
...The Flood Warning continues for the following rivers in North
Carolina...
Neuse River At Smithfield affecting Johnston County
Neuse River Near Goldsboro affecting Wayne County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-161307-
/O.EXT.KRAH.FL.W.0061.000000T0000Z-181216T2024Z/
/SMFN7.1.ER.181215T2215Z.181216T0600Z.181216T0824Z.NO/
807 PM EST Sat Dec 15 2018
The Flood Warning continues for
the Neuse River At Smithfield.
* At 7:15 PM Saturday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.2 feet by
after midnight tomorrow. The river will fall below flood stage
early tomorrow.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the
Neuse riverwalk. Water nears the base of the holding tank at the
water treatment plant.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Neuse River
Smithfield 15 15.1 Sat 07 PM 14.7 11.6 9.5 10.6 12.3
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$
NCC191-161307-
/O.EXT.KRAH.FL.W.0059.000000T0000Z-181216T1800Z/
/GLDN7.1.ER.181216T0600Z.181216T0600Z.181216T0600Z.NO/
807 PM EST Sat Dec 15 2018
The Flood Warning continues for
the Neuse River Near Goldsboro.
* At 7:15 PM Saturday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to near flood stage after
midnight.
* Impact...At 20.0 feet, Arrington Bridge Road and access roads around
Seymour Johnson Air Force Base flood.
* Impact...At 19.5 feet, Ferry Bridge Road begins to flood.
* Impact...At 18.0 feet, Minor flood stage. Water overflows the banks
at the SR1915 bridge and upstream of the US117 bridge.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Neuse River
Goldsboro 18 17.9 Sat 07 PM 17.9 17.2 17.4 17.3 15.4
&&
LAT...LON 3538 7807 3533 7793 3528 7791 3525 7795
3530 7797 3534 7810
$$184
WGUS82 KRAH 161228
FLSRAH
Flood Statement
National Weather Service Raleigh, NC
728 AM EST Sun Dec 16 2018
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Neuse River At Smithfield affecting Johnston County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message. If you encounter deep water while driving, do not
attempt to drive through. Turn around, dont drown.
&&
NCC101-161258-
/O.CAN.KRAH.FL.W.0061.000000T0000Z-181216T2024Z/
/SMFN7.1.ER.181215T2215Z.181216T0345Z.181216T0905Z.NO/
728 AM EST Sun Dec 16 2018
The Flood Warning is cancelled for
the Neuse River At Smithfield.
* At 6:15 AM Sunday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* The river fell below flood stage at 4:05 AM Sunday.
* Forecast...The river will continue to fall to 11.6 feet by Monday
morning.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the
Neuse riverwalk. Water nears the base of the holding tank at the
water treatment plant.
&&
The following are the latest observations and 7 AM forecast stages
for the next several days.
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME Sun Mon Tue Wed Thu
Neuse River
Smithfield 15 14.8 Sun 06 AM 14.8 11.6 9.5 10.6 12.3
&&
LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
3547 7842 3556 7835
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 15, 3:03 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 15, 3:03 PM EST, 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 303 PM EST Sat Dec 15 2018 .SYNOPSIS... A wave of low pressure will track off the coast this evening. An upper level disturbance will cross the central Appalachians and northern NC late tonight and Sunday morning. This will be followed by high pressure Monday into Wednesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 1200 PM Saturday... A Flash Flood Watch remains in effect for all of central NC through this afternoon... Not much change to the previous forecast. The CAD wedge continues to hold over the northwestern portions of central NC as additional showers precipitate into it. Farther to the southeast the first in a series of surface lows has exited the area, the second is moving up along the NC coast as of 17Z and the third is expected to trail up on its heels this aft/eve. As a result, expect continued showers, drizzle, and overcast conditions across the west through the evening while periods of rain showers are expected across the east. There will be much more spotty and intermittent rain/shower activity along the US-1 corridor (between the two aforementioned areas), though it should remain overcast there as well. The upper low remains to the west as of this morning and is expected to slowly progress to the north and east through tonight, overhead by daybreak Sunday. As a result, expect a decrease in rain chances and intensity through tonight, though skies will remain overcast and some light showers or drizzle could persist. Temperatures may rise a degree or two through the afternoon, topping out in the upper 40s NW to mid 60s SE, before dropping into the low to mid 40s overnight. Will keep the flash flood watch out for at least the next couple hours until the last band of showers moves through the western portions of the area, likely canceling it thereafter. Previous forecast for this afternoon through tonight: As the surface low pressure exits to the northeast this afternoon the chance of precipitation will wane and turn more to a light drizzle. This is thanks to a dry slot coming in through the mid levels (850 -700 MB). Tonight into Sunday morning the main story will be the potential for fog. The low level frontal inversion from the wedge does slowly start to weaken as CAA moves in, but still looks sufficient to trap moisture. The GFS doesn't show to much fog, but is currently handling the wedge poorly. The NAM and RAP do indicate fog and this appears the way to go. Have kept the mention of fog in the forecast. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 135 PM Saturday... Timing of the dissipation of the low stratus and dense fog Sunday morning remains the main issue of the day. It appears that there will be some erosion of the low status "around the edges" of the southern and eastern extent of the low level CAD air mass first. The one good bit of information is that the timing of the mid/upper low is a few hours faster in the latest models. The track remains just about the same, near the NC/VA border between 12z-18z. After the passage of the mid level low, the mean flow will become more WNW aloft. This flow will eventually allow the combination of sinking and downslope conditions to eat away at the stratus/fog from the Mountains. It appears that by mid to late afternoon most areas will become partly sunny. Timing will be critical as to the warmth that can occur. We will continue to delay the clearing over the north- central zones until mid to late afternoon. This would keep 50s there for highs. Elsewhere, highs nearing 60 are expected. Some fog and/or stratus may redevelop on Sunday night as the low level flow is light. Forecast soundings indicate this potential with the emphasis on some patchy dense ground fog. Lows in the mid 30s to lower 40s. Mostly sunny skies are finally expected on Monday. The temperatures will also be mild with the light NW flow. A dry cold front will move through during the day. This will begin to knock down the dew points into the 20s and 30s allowing for more drying. Highs generally 60-65 except some upper 60s SE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1250 PM Saturday... A chance to dry out somewhat on Tuesday and Wednesday as high pressure will dominate our weather. Mostly sunny skies are expected both days with clear skies at night. Lows generally in the upper 20s to mid 30s. Highs in the upper 40s to mid 50s. The medium range models continue to show better agreement in another rainy system for Thursday into Friday for the eastern seaboard including NC. A storm track from the lower Mississippi Valley NE along the Appalachians is currently expected Thursday into Friday morning. WAA and associated southerly flow aloft will provide an all rain event with mild to warm temperatures. As is typically the case in our Piedmont (Damming Region), indications are that some in-situ damming can be expected as the rain develops early on Thursday. The rain and evaporative cooling affects Thursday may lock in the NW Piedmont into the low level ENE flow into Thursday night as the low lifts up the west side of the Mountains. QPF of 1 to 1.5 inches is expected, which will be refined in future forecasts as needed depending on model changes. This may lead to additional minor river flooding later this week. Regardless, a mild period with temperatures remaining above freezing day and night can be expected Thursday through next weekend. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 1245 PM Saturday... 24 hour TAF period: Fairly high confidence all terminals will remain in the LIFR/VLIFR range through tonight. Some terminals may bounce around or briefly scatter out into the IFR/MVFR, but those periods should be brief. Rain is expected to taper off through the TAF period, however light rain/drizzle will persist through the evening. Of lesser confidence is the improving trend in visbys and cigs on Sunday. Generally expect a return to MVFR or even VFR conditions by the end of the TAF period or shortly thereafter. -KC Looking ahead: Once conditions improve to VFR late Sunday, they will likely remain VFR through mid-week. Our next weather system could bring a return to sub-vfr conditions and rain on Thursday. -KC && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Haines/KC SHORT TERM...Badgett LONG TERM...Badgett AVIATION...KC
Hazardous weather outlook, Dec 15, 3:00 PM EST, 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 300 PM EST Sat Dec 15 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-162000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 300 PM EST Sat Dec 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Some dense fog and drizzle will reduce visibilities to less than one-half of a mile in some locations through this evening. Areas of dense fog are expected tonight. Use caution while driving. Use low beam headlights and fog lamps to improve your visibility of the road. One to two inches of rain will result in river flooding along the Haw and Neuse Rivers. Flooding is also possible but less likely on the Cape Fear, Yadkin, Rocky, and Tar Rivers. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 10:27 PM EST | River Flood Warning | RAH | Wayne | 4 days |
| Dec 14, 11:53 PM EST | River Flood Warning | RAH | Chatham | 36 hr |
Nearby
River Flood Warnings in North Carolina, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.